Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS El Paso, TX

October 22, 1997Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 22, 1997, 6:53 PM MDT for Otero County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 1997, 6:53 PM MDT (00:53 UTC)
Expired
Oct 22, 1997, 7:40 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Otero County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 230052 RRA
SVRELP
NMC035-230140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT WED OCT 22 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 740 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTH CENTRAL NEW MEXICO

   ...CENTRAL AND EAST CENTRAL OTERO COUNTY
 
AT 642 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 20 MILES SOUTH OF ALAMOGORDO OR 15
MILES NORTHEAST OF OROGRANDE MOVING NORTHEAST AT 20 MPH.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

...THIS IS A DANGEROUS STORM... HAIL IN EXCESS OF 3/4 INCHE
CAN BE EXPECTED WI^TH THIS STORM IN ADDITION TO FREQUENT
LIGHTNING...VERY HEAVY RAIN AND WINDS GREATER THAN 55 MPH.
PERSONS IN THE WARNING AREA SHOULD MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:00 PM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Oct 22, 2:00 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT WED OCT 22 1997

WITH NO GRIDS GENERATED I WILL GO WITHOUT MY CRUTCH...
18Z SAT PICS APPR TO PLACE UPR LOW OVR PHX. WITH NEW PKGS...ETA AND
NGM ARE IN VRY GUD AGRMNT ON PLCMNT AND STRENGHT OF SYSTEM.  AND
BRING IT OVR ELP IN 24HR..23/00Z. CU FIELD IS BEGINNING TO GENERATE
S OF U.S. BORDER IN ASSC WITH PVA AND SURF HEATING. EPZ RADAR
STARTING TO SHOW ECHOS ALONG NM/AZ BRDR.  CURNTLY..MOST OF THE CWA
IS UNDER MSTLY SUNNY SKIES..BUT EXPECT CLD DVLPMNT THRU AFTN WITH
APCH OF SYS.  SYSTEM SHOULD SHOOT E OF FAR W TEXAS BY MORN AS IT
GETS CAUGHT UP IN SUB-TROP JET AND MDLS PLACE IT OVR DFW IN
36HR..24/00Z.

THANK TO DB FOR MID MORN COORD FOR FAR W TX ZONES TDY.  WILL KEEP
POPS UP FOR OVR NGHT PD OVR ALL CWA WITH IMPROVMNT BY MID MORN
THURS. BOTH ETA AND NGM BACKED OFF ON POPS AND PRECIP..AND I AGREE
AS MSTR WITH LOW DOES NOT APPREAR IMPRESSIVE. ETA TOO COOL
AGAIN..WILL STAY NEARER TO NGM.

THCKNS DECRS THRU PD SO TEMPS DROPED ACCORDINGLY. TROF DEVLPS OVR W
TOWARD END OF PD AND SHRT WV APPROACHES FRI FOR BREEZY WINDS.

BIRD-14///

SILVER CITY           BB  44/ 68/ 41/ 65 5200
TRUTH OR CONSEQUENCES BB  49/ 70/ 46/ 67 5200
ALAMOGORDO            BB  49/ 73/ 46/ 70 5300
CLOUDCROFT            BB  37/ 55/ 34/ 52 6420
LORDSBURG             BB  47/ 75/ 44/ 72 5200
DEMING                BB  50/ 74/ 46/ 71 5200
LAS CRUCES            BB  50/ 73/ 46/ 70 5300
EL PASO               BB  51/ 74/ 49/ 71 5300

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.